NEW CASTLE, DELAWARE (6/18/2015) An increasing number of overdose deaths from the synthetic painkiller fentanyl brought a warning from state officials today about the drug they say is 50 to 100 times more potent than heroin.
“Since early February, the Delaware Division of Forensic Science has confirmed 15 cases of overdose deaths that have involved the use of fentanyl. In only four of those cases, was the presence of heroin confirmed as well,” said Lewis Schiliro, secretary of the Department of Safety and Homeland Security. “The increasing number of deaths related to the ingestion of fentanyl is quite concerning.”
Last year, the Division of Forensic Science confirmed 11 overdose deaths in Delaware related to fentanyl-tainted heroin.
Rita Landgraf, the secretary of the Department of Health and Social Services, said, “We are issuing our highest warning. Fentanyl is here in Delaware and people are dying from it. In some cases, it appears that individuals thought they were using heroin, which is deadly in its own right, but were ingesting fentanyl instead. With the extreme potency of fentanyl, one single use clearly is costing too many people their lives.”
Landgraf anyone struggling with addiction to call the department’s 24/7 Crisis Services at 800-652-2929 in New Castle County, or 800-345-6785 in Kent and Sussex counties to be connected to treatment. If individuals see someone overdosing, they should call 911. Under Delaware’s Good Samaritan Law, people who call 911 to report an overdose cannot be prosecuted for low-level drug crimes.
The 15 overdose deaths involving fentanyl occurred between Feb. 8 and June 3, officials said. Twelve cases were in New Castle County, two in Kent and one in Sussex. Fourteen victims were men. The ages ranged from 20 to 62.
Fentanyl affects the central nervous system and brain, officials said, and users often have trouble breathing or can stop breathing. If someone is too drowsy to answer questions, is having difficulty breathing, or appears to be so asleep they cannot be awakened, officials said, call 911 immediately.
Because fentanyl can come in white powder form like heroin, users don’t know if fentanyl is mixed in or if the drug packet contains only fentanyl. Even small quantities of fentanyl can be fatal, the officials said.